Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
200 Doctors are Online

Microscopic trace of blood in fecal test. Taking Zantac, Carafate and Dexilant. What are the causes of anemia?

User rating for this question
Very Good
Answered by

Gastroenterologist
Practicing since : 1996
Answered : 1715 Questions
Question
See medical history.

Give me your thoughts on the a cause for her anemia.
Posted Sun, 25 Aug 2013 in Digestion and Bowels
 
 
Answered by Dr. Ratnakar Kini 3 hours later
Hi,
Thanks for posting your query.
I am Dr.Ratnakar Kini and I am pleased to assist you.

Her stool test shows traces of blood which means her gut is "leaking" blood. Her upper GI endoscopy and colonoscopy do not show any such lesions. But her small bowel has not been screened. So you can discuss with her doctor about small bowel examination either with enteroscopy or a capsule endoscopy.

I hope that answers your question.
If you have no more questions, kindly rate this service.
Regards,
Dr.Ratnakar Kini
Above answer was peer-reviewed by
 
Follow-up: Microscopic trace of blood in fecal test. Taking Zantac, Carafate and Dexilant. What are the causes of anemia? 1 hour later
Anemic. Low iron level. She takes three different medications to control her GERD.

In the morning she takes a thyroid pill. one hour later she takes Carafate and 30 minutes later takes Nexium. At lunchtime she takes Zantac. At dinner time she takes Carafate and then Dexilant and another Zantac.

Is it true that foods with high iron content foods like spinach, etc. need the acid in the stomach to convert the form of the iron in the food into a form that the digestive system can absorb?

Could her iron level in her blood be contributed to all the acid limiting medications she is taking? She had an iron infusion two weeks ago and started to feel (breathe) better. She has started becoming short-winded again more this week. She had blood taken for tests today, but no results until Monday.
 
 
Answered by Dr. Ratnakar Kini 3 hours later
Hi,
Iron on food items is in the ferric form. It has to be converted in to ferric form before it gets absorbed. For this conversion, the acid in the stomach is needed.

Yes acid suppressing medications can affect the absorption of iron.

I hope that answers your question.
If you have no more questions, kindly rate this service.
Regards,
Dr.Ratnakar Kini
Above answer was peer-reviewed by
 
Follow-up: Microscopic trace of blood in fecal test. Taking Zantac, Carafate and Dexilant. What are the causes of anemia? 18 hours later
You stated that food items have iron in the 'ferric form'. It needs to be the 'ferrous form' to be absorbed.

Shouldn't one be 'ferric' and the other 'ferrous'?

Which is which?
 
 
Answered by Dr. Ratnakar Kini 8 hours later
Oh sorry, I have typed both as ferric. The form that is absorbed is "ferrous".

I hope that answers your question.
If you have no more questions, kindly rate this service.
Regards,
Dr.Ratnakar Kini

Above answer was peer-reviewed by
 
Follow-up: Microscopic trace of blood in fecal test. Taking Zantac, Carafate and Dexilant. What are the causes of anemia? 14 hours later
My wife had an iron infusion two weeks ago. Typically what is the time period for her to start feeling better?
 
 
Answered by Dr. Ratnakar Kini 17 hours later
Hi,
It depends on the hemoglobin level - what it was before and after the iron infusion.

Regards,
Dr.Ratnakar Kini

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
,   ,  

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor